Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 315, NWS Albuquerque, NM

July 23, 2021Lincoln County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 23, 2021, 1:14 PM MDT for Lincoln County, Torrance County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 1:14 PM MDT (19:14 UTC)
Expired
Jul 23, 2021, 1:45 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, NM, Torrance County, NM

The radar

The Holloman AFB radar (KHDX), 151 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS55 KABQ 231914
SVRABQ
NMC027-057-231945-
/O.NEW.KABQ.SV.W.0315.210723T1914Z-210723T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
114 PM MDT Fri Jul 23 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central Lincoln County in central New Mexico...
  Southeastern Torrance County in central New Mexico...

* Until 145 PM MDT.

* At 114 PM MDT, a severe thunderstorm was located 15 miles east of
  Corona, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Lincoln and southeastern Torrance Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3424 10559 3439 10535 3436 10531 3435 10531
      3435 10529 3427 10519 3406 10535
TIME...MOT...LOC 1914Z 042DEG 9KT 3428 10533 

HAIL...1.25IN
WIND...60MPH
 
$$

Shoemake
1 follow-up statement
668 
WWUS55 KABQ 231934
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
134 PM MDT Fri Jul 23 2021

NMC027-057-231945-
/O.CON.KABQ.SV.W.0315.000000T0000Z-210723T1945Z/
Lincoln-Torrance-
134 PM MDT Fri Jul 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTH CENTRAL LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES...

At 134 PM MDT, a severe thunderstorm was located 12 miles east of
Corona, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Lincoln and southeastern Torrance Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. 

Heavy rains from severe thunderstorms can produce sudden and 
dangerous flow in arroyos, ditches and over low water crossings. Do 
not drive your vehicle through flooded roadways. 

&&

LAT...LON 3424 10559 3439 10535 3436 10531 3435 10531
      3435 10529 3427 10519 3406 10535
TIME...MOT...LOC 1934Z 042DEG 9KT 3424 10537 

HAIL...1.25IN
WIND...60MPH
 
$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:04 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 23, 12:04 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1204 PM MDT Fri Jul 23 2021

.AVIATION...
18Z TAF CYCLE
Convection over eastern Lincoln and western Chaves counties continue
this midday and will gradually diminish this afternoon. A more robust
round of convection will develop this afternoon over western and
central NM. MVFR impacts possible at KSAF, KABQ/KAEG, KGUP and KFMN.
Brief IFR impacts cannot be ruled out as well in torrential
downpours, but risk is minimal in TAFs. In addition, strong/erratic
wind gusts and hail are possible with storms at central and western
TAF sites. Areas of mountain obscurations will occur this afternoon
as well. Convection will continue into tonight, possibly lasting all
night in the west. Otherwise, VFR conditions expected.

&&

.PREV DISCUSSION...319 AM MDT Fri Jul 23 2021...
.SYNOPSIS...
A rare monsoon season upper-level storm system will slide westward
through central New Mexico today and Saturday, helping to trigger
numerous showers and thunderstorms over the western two thirds of the
state. Heavy rainfall with localized flash flooding will be a good
bet both afternoons and evenings. A slight downtrend in showers and
thunderstorm coverage is forecast on Sunday into early next week but
daily rounds of scattered to perhaps numerous showers and thunderstorms
will continue for most areas through the week.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)...
At 00Z, the upper high was located over the Four Corners and an
upper low was approaching from over far west TX. Plenty of
atmospheric moisture was in place, with the 00Z KABQ upper air
sounding showing an above normal PWAT of 1.11". The upper low is
forecast to continue moving northeast into our area today, brining
stronger winds aloft and increasing shear profiles. Storm motion
will be on the uptrend as well, which would normally limiting flash
flooding potential, but intense rainfall is expected and grounds are
already saturated across portions of central and western NM.
Convection is modeled to take off with daytime heating along the
central mountain chain, then move west or southwest across central
valleys through late afternoon/early evening and onto far western NM
through the late evening hours as the upper low continues west
across central NM. Storms will likely impact the Albuquerque and
Santa Fe Metro areas during the afternoon/evening commute. Although
the main threat will be from torrential rainfall and associated
flash flooding, sufficient instability and shear will be present for
a limited large hail and damaging wind threat as well. The SPC day1
convective outlook shows central and western portions of our area in
a marginal risk for severe storms. Convection is forecast to move
off into AZ after midnight. No changes to the Flash Flood Watch
today.

Saturday will be an active thunderstorm day as well, although
steering flow will shift to the southeast across much of the area
which will help to distribute rain to some areas that may miss out
today. The upper low will be wound-up over southeast AZ Saturday and
the threat for locally heavy rainfall will be confined more to our
southwest mountains. Instability and shear will trend down compared
to today as temperatures will generally be 5-10 degrees below normal
and winds will be more unidirectional in the low to mid levels of
the atmosphere.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Closed upper-level low forecast to be over southeast AZ Saturday
night with lingering showers and storms over western NM through the
night. GFS the odd model out with little convection forecast for much
of the area with the NAM and ECWMF quite active with convection
most areas and with southerly steering flow aloft, areas that have
been missed for much of July should get into the act. Sunday continues
to look like the "down day" during the next 7 days as flow aloft transitions
to light and variable and heights rise with the Four Corners' High
(FCH) building over CO. FCH continues to build over southeast WY/western
NE Monday and Tuesday and scattered convection returns to all but
the east-central plains. Western and northern NM are typically
favored with easterly steering flow with the eastern plains the least
likely to see storms.

Dry air aloft from the east starts to win out Wednesday and Thursday
with less afternoon coverage areawide as easterly flow aloft
continues. A "classic" southerly monsoon moisture plume does not
appear in the cards at this time. A weaker and discombobulated polar
jet stream (a.k.a., Climate Change = polar regions warming faster
than tropics weakens temperature difference and results in weaker
westerlies) appears to have broken this once fairly reliable aspect
of the North American Monsoon.

11/33

&&

.FIRE WEATHER...
Chances for wetting/soaking rains will trend up today and continue
through Saturday as an upper low moves west across the state and
interacts with above normal atmospheric moisture. Good chances for
wetting rain will persist Sunday and Monday as well, but the wetting
footprint will shrink some as storm motion decreases and the upper
high builds over the area, with the upper low moving further west
away from the region. The upper high will strengthen and expand
across the Intermountain West and southern US Plains next week,
leading to warmer temperatures and a gradual downtrend in daily
rounds of storms with a smaller wetting footprint.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ201>226-241.

&&
Hazardous weather outlook, Jul 23, 3:19 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Fri Jul 23 2021

NMZ201>241-241030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
319 AM MDT Fri Jul 23 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop over
central and western NM today, producing heavy rainfall and localized
areas of flash flooding. A flash flood watch remains in effect for
much of central and western areas of the state this afternoon through
late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Localized areas of flash flooding are likely, with the
greatest risk below recent burn scars and areas where soils are
saturated. Up to 2 inches of rain is possible, especially along and
west of the central mountain chain Friday. Storms will likely
produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Jul 23, 8:03 AM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
803 AM MDT Fri Jul 23 2021

NMZ238-231430-
Chaves County Plains-
803 AM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
830 AM MDT...

At 803 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Mesa, or 23 miles north of Roswell, moving southwest
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Chaves County.

This includes Highway 285 between Mile Markers 126 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3354 10489 3357 10489 3379 10469 3372 10450
      3343 10462
TIME...MOT...LOC 1403Z 027DEG 16KT 3370 10464

40
Special weather statement, Jul 23, 8:56 AM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
856 AM MDT Fri Jul 23 2021

NMZ238-231530-
Chaves County Plains-
856 AM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
930 AM MDT...

At 856 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Bitter Lake Wildlife Refuge, or 18 miles north of
Roswell, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Northwestern Roswell.

This includes Highway 285 between Mile Markers 116 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3376 10467 3366 10442 3335 10459 3344 10485
TIME...MOT...LOC 1456Z 016DEG 13KT 3362 10463

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:41 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia3 hr
Jul 22, 7:46 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jul 23, 3:15 AM MDTSpecial Weather StatementABQChaves45 min
Jul 23, 8:03 AM MDTSpecial Weather StatementABQChaves27 min
Jul 23, 8:56 AM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 23, 8:56 AM MDTSpecial Weather StatementABQChaves34 min
Jul 23, 10:17 AM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 23, 10:39 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 23, 11:04 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 23, 12:52 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Jul 23, 1:21 PM MDTAreal Flood AdvisoryABQLincoln114 min
Jul 23, 1:29 PM MDTSpecial Weather StatementABQLos Alamos31 min
Jul 23, 1:37 PM MDTAreal Flood AdvisoryABQCatron113 min
Jul 23, 1:41 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance49 min
Jul 23, 1:45 PM MDTSevere Thunderstorm WarningABQRio Arriba, Sandoval32 min
Jul 23, 1:50 PM MDTSpecial Weather StatementABQ25 min
Jul 23, 2:13 PM MDTFlash Flood WarningABQSandoval3 hr
Jul 23, 2:27 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance48 min
Jul 23, 2:29 PM MDTSpecial Weather StatementABQRio Arriba31 min
Jul 23, 2:36 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Santa Fe6 hr
Jul 23, 2:47 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance118 min
Jul 23, 2:50 PM MDTSpecial Weather StatementABQBernalillo25 min
Jul 23, 2:57 PM MDTAreal Flood AdvisoryABQLincoln, Torrance3 hr
Jul 23, 3:04 PM MDTFlash Flood Warning Considerable damage threatABQBernalillo, Sandoval3 hr
Jul 23, 3:12 PM MDTSpecial Weather StatementABQBernalillo33 min
Jul 23, 3:15 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia45 min
Jul 23, 3:24 PM MDTFlash Flood WarningABQRio Arriba4 hr
Jul 23, 3:26 PM MDTSpecial Weather StatementABQTorrance34 min
Jul 23, 3:37 PM MDTFlash Flood WarningABQBernalillo3 hr
Jul 23, 3:54 PM MDTSpecial Weather StatementABQBernalillo36 min
Jul 23, 3:56 PM MDTSevere Thunderstorm WarningABQSocorro64 min
Jul 23, 3:58 PM MDTSpecial Weather StatementABQTorrance32 min
Jul 23, 4:07 PM MDTFlash Flood WarningABQRio Arriba3 hr
Jul 23, 4:11 PM MDTSpecial Weather StatementABQValencia34 min
Jul 23, 4:12 PM MDTSpecial Weather StatementABQValencia33 min
Jul 23, 4:29 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Valencia3 hr
Jul 23, 4:32 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr
Jul 23, 4:33 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 23, 4:39 PM MDTFlash Flood WarningABQCatron, Socorro5 hr
Jul 23, 4:57 PM MDTFlash Flood WarningABQSocorro, Torrance, Valencia3 hr
Jul 23, 4:59 PM MDTFlash Flood WarningABQMora, San Miguel3 hr
Jul 23, 5:02 PM MDTSpecial Weather StatementABQ28 min
Jul 23, 5:11 PM MDTSpecial Weather StatementABQSocorro34 min
Jul 23, 5:16 PM MDTSpecial Weather StatementABQ29 min
Jul 23, 5:29 PM MDTSpecial Weather StatementABQ31 min
Jul 23, 5:47 PM MDTSpecial Weather StatementABQ28 min
Jul 23, 5:49 PM MDTSpecial Weather StatementABQ26 min
Jul 23, 5:52 PM MDTSpecial Weather StatementABQ23 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.